Harmony Healthcare Blog

Antipsychotic Medications: Risks and 5 Components to Consider for Minimized Usage

Posted by Pam Duchene on Thu, Mar 14, 2019


Edited by Kris Mastrangelo

C.A.R.E.

Compliance • Audits/Analysis • Reimbursement/Regulatory/Rehab • Education/Efficiency


Doctor writing out a prescription for a patient in medical officeAntipsychotic medications pose tremendous risks for older adults, which is illustrated in the black box warnings issued by the U.S. Food and Drug Administration which identify increased risk of death in elderly patients with dementia [1].  

Risks

Antipsychotic medications are linked with: 

  • sedation,
  • cardiovascular changes,
  • increased fall risks, and
  • neurological/extrapyramidal side effects. 

Because of the increased awareness of risks with antipsychotic medications, in addition to the heightened attention through Quality Reporting Programs such as the National Nursing Home Quality Improvement Campaign [2], a significant decline has resulted in the use of the medications as demonstrated in the following chart.  

In spite of the concerns reported with antipsychotic medications, such drugs continue to be used to address behavioral disturbances, including off-label concerns such as anxiety, agitation and mood. 

5 Components to Consider for Minimizing Usage 

With respect to the use of antipsychotic medications in older adults, there are five key components for safety concerns: 

  1. Prior to starting an antipsychotic medication on an older adult with dementia, consider other options such as behavioral management strategies and non-pharmacological alternatives such as activities. 
  1. Assess the potential for cardiovascular risk by checking cardiovascular function prior to starting the medication. Antipsychotic medications are associated with lengthening the QTc.  The corrected QT (QTc) interval is the measure of time between the onset of ventricular depolarization and repolarization.  Lengthening the QT interval may lead to arrhythmias and sudden cardiac death [3].  Prior to starting a antipsychotic medication, the resident should have an electrocardiogram to identify the increased risk of cardiac arrhythmia with the use of an antipsychotic medication.  
  1. Use the smallest dose possible. If starting a resident on an antipsychotic medication, the adage of “start low and go slow” is the best strategy.  
  1. Consider stopping the medication or attempting a dose reduction at least once a year, as required in the Resident Assessment Instrument Users’ Manual [4]
  1. On an ongoing basis (at least every six months), assess for the development or increase in extrapyramidal side effects (EPS) which include 
  • dystonia (spasms and muscle contractions),
  • akathisia (restlessness),
  • parkinsonism (rigidity),
  • bradykinesia (slow movement),
  • tremor, and
  • tardive dyskinesia (jerky, irregular movements). 

There are several screening or assessment instruments for evaluation of EPS, including the Abnormal Involuntary Movement Scale (AIMS) test or the Extrapyramidal Symptom Rating Scale (ESRS). 

Clinicians, including nursing assistants, may require education and prompting to use and implement behavioral redirection with antipsychotic medications.  

Strategies include distraction, therapeutic conversation and activities, and the simple application of personal attention and time that may alleviate behavioral disturbances that have previously resulted in a call for an antipsychotic medication.   

Patient-Driven Payment Model (PDPM)

Example Case Study 

The type of antipsychotic most frequently used is Quetiapine (Seroquel), as illustrated in the adjacent chart.   Of concern, antipsychotic medications are also prescribed for anxiety, agitation and mood.  It is suggested that residents with off label indications for the medications be targeted for potential gradual dose reductions.  

This charge may be used to review the opportunity for reduction of antipsychotic use.  It is suggested that this area be targeted for a potential performance improvement program.  

Antipsychotic and antianxiety/hypnotic medications place individuals at higher risk for falls.  That is reflected in the following information.  In this example, of the residents receiving 

  • Antipsychotics, 75%
  • Antianxiety/hypnotic medications, 88% fell.
  • Both antianxiety/hypnotic and antipsychotic medications, 82% fell. 

The information is summarized in the following table. 


While Fall prevention strategies are beneficial, the likelihood of falling is dramatically higher for residents on antipsychotic and antianxiety/hypnotic medications.   

It is suggested that when a resident is placed on an antipsychotic or antianxiety/hypnotic medication, there should be a careful analysis of the risk for injury when a fall occurs, since it is likely that one may follow the start of the medication.  

Those at highest risk for injury with falls include those with osteoporosis/osteopenia or on anticoagulant therapy.  The risk of falling should be weighed against the need for treatment with antipsychotic or antianxiety/hypnotic medications.  Given the information in this analysis, it is not a matter of whether the residents on antipsychotic or antianxiety/hypnotic medications will fall, but when.  Data reflects that reducing antipsychotic and antianxiety/hypnotic medications will have a positive and likely dramatic reduction in fall rates. 

The team at Harmony Healthcare International (HHI) is here to help.  Through our on-site audit process and teaching methodologies via the practical application of case specific studies, we can assist with your organizations goals in: 

Compliance

Audit

Analysis

Rehabilitation

Reimbursement

Regulatory

Education

Efficiency

You can contact us by clicking here.  Looking to train your staff?  Join us in person at one of our our upcoming Competency/Certification Courses.  Click here to see the dates and locations. 

References:

[1] Yan, J. (2008).  FDA extends black-box warning to all antipsychotics.  Psychiatric News, July 18, 2018. https://doi.org/10.1176/pn.43.14.0001 Accessed January 8, 2019

[2] National Nursing Home Quality Improvement Campaign.  https://www.nhqualitycampaign.org/qualityMeasureTrends.aspx?opt=LS.  Accessed January 8, 2019 

[3] Straus, S. Kors, J., DeBruin, M., et.al. (2006).  Prolonged QTc interval and risk of sudden cardiac death in a population of older adults.  Journal of the American College of Cardiology47, 362-367.

[4] https://www.cms.gov/Medicare/Quality-Initiatives-Patient-Assessment-Instruments/NursingHomeQualityInits/MDS30RAIManual.html


New Call-to-action

Tags: Antipsychotics

Subscribe to The HHI Blog

Posts by Topic

see all
harmony19
New Call-to-action

Stay connected!

Instagram